Suspected Opioid Overdose Response Policy

Effective Date: November 1, 2018
Downloadable Version: Dowload PDF Templates Suspected Opioid Overdose Response Policy
This document is available in alternate format on request.

Purpose/Rationale:

The Humber College Institute of Technology and Advanced Learning and the University of Guelph-Humber (hereafter referred to as “Humber” or the “College”) is committed to promoting the health, safety and wellbeing of the campus community including the provision of a consistent coordinated response to a suspected opioid overdose occurring on College property.

This document is available in alternate format on request.

Scope:

This Policy applies to Designated Employees who have been trained to respond in the event of a suspected opioid overdose.

Definitions:

Designated Employees:  includes Department of Public Safety Security Personnel, Residence Assistants, Residence Life Coordinators, North Campus Emergency Response Team (“CERT”), Health and Safety Services Staff and regulated health professionals in the Student Wellness and Accessibility Centre.

Opioids: Opioids belong to a group of drugs known as depressants. Depressants slow the activity of the brain and the body. Commonly known opioids include: heroin, as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone, hydrocodone, fentanyl, hydromorphone and buprenorphine. Opioids exert their effects on the body in three (3) ways:

1) opioids decrease respiratory drive (the urge to breathe);

2) as breathing decreases (and eventually stops), there is less oxygen in the blood, leading to brain damage; and

3) oxygen starvation results in organ failure of the heart, the brain and eventually death. 

Opioid Overdose: Opioid overdose occurs when an opioid or combination of substances with an opioid overwhelm the body and as a consequence the central nervous system (CNS) is no longer able to control basic life functions (i.e.: breathing, heart rate, body temperature, consciousness).  Signs of an opioid overdose may include:

  • Loss of consciousness;
  • Unresponsive to outside stimulus;
  • Breathing is very slow, shallow, erratic, or has stopped;
  • Choking noises or deep gurgling noises;
  • Changes in skin tone to pale, grey or ashen;
  • Body is limp;
  • Pinpoint pupils;
  • Slowed pulse.

Narcan (Naloxone): Narcan (naloxone) is an opioid antagonist, used in emergency situations to temporarily stop or reverse a known or suspected opioid overdose, displayed as respiratory and/or severe central nervous system depression. Narcan (naloxone) does not counteract overdoses due to non-opioid drugs. Narcan (naloxone) is available in two (2) forms:

i. injected intramuscularly (“IM”); and

ii. intranasal via nasal spray (“IN”).

Policy:

  1. The College will ensure the appropriate training to Designated Employees to administer Narcan (naloxone) nasal spray as an emergency life-saving measure in a suspected opioid overdose. 
  2. The College will ensure the appropriate and on-going supply of Narcan (naloxone) nasal spray to be stored in designated locations. 
  3. Designated Employees will be trained to administer Narcan (naloxone) nasal spray and will respond to a suspected overdose in accordance with the Suspected Opioid Overdose Response Procedure to preserve life.
  4. The College will ensure that first aid kits are audited regularly to monitor usage and ensure availability of Narcan (naloxone) nasal spray in predesignated areas and review and communicate any use of Narcan (naloxone) nasal spray on College property in accordance with existing notification and review procedures.